Neurogenic shock NCLEX questions for nursing students!
This quiz will test your knowledge on neurogenic shock. Neurogenic shock occurs when the nervous system loses it ability to stimulate nerves that regulate the size of the vessels. This causes major vasodilation, which will alter cardiac output and decrease tissue perfusion. This leads to cell hypoxia and eventually multiple organ dysfunction syndrome (MODS) and death.
Don’t forget to watch the lecture on neurogenic shock before taking the quiz.
Neurogenic Shock NCLEX QuestionsThis quiz will test your knowledge on neurogenic shock in preparation for the NCLEX exam.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Neurogenic Shock NCLEX Questions
1. You’re working on a neuro unit. Which of your patients below are at risk for developing neurogenic shock? Select all that apply:
A. A 36-year-old with a spinal cord injury at L4.
B. A 42-year-old who has spinal anesthesia.
C. A 25-year-old with a spinal cord injury above T6.
D. A 55-year-old patient who is reporting seeing green halos while taking Digoxin.
The answers are B and C. Any patient who has had a cervical or upper thoracic (above T6) spinal cord injury, receiving spinal anesthesia, or taking drugs that affect the autonomic or sympathetic nervous system is at risk for developing neurogenic shock.
2. True or False: The parasympathetic nervous system loses the ability to stimulate nerve impulses in patients who are experiencing neurogenic shock. This leads to hemodynamic changes.
Answer: FALSE….the statement should say: The sympathetic (NOT parasympathetic) nervous system loses the ability to stimulate nerve impulses in patients who are experiencing neurogenic shock. This leads to hemodynamic changes.
3. A 42-year-old male patient is admitted with a spinal cord injury. The patient is experiencing severe hypotension and bradycardia. The patient is diagnosed with neurogenic shock. Why is hypotension occurring in this patient with neurogenic shock?
A. The patient has an increased systemic vascular resistance. This increases preload and decreases afterload, which will cause severe hypotension.
B. The patient’s autonomic nervous system has lost the ability to regulate the diameter of the blood vessels and vasodilation is occurring.
C. The patient’s parasympathetic nervous system is being unopposed by the sympathetic nervous system, which leads to severe hypotension.
D. The increase in capillary permeability has depleted the fluid volume in the intravascular system, which has led to severe hypotension.
The answer is B. The sympathetic nervous system (which is a division of the autonomic nervous system) is unable to stimulate the nerves that regulate the diameter of the blood vessels (there’s a loss of vasomotor tone). So, now the vessels are relaxed and this causes massive vasodilation. Systemic vascular resistance will decrease and hypotension will occur.
4. You receive a patient in the ER who has sustained a cervical spinal cord injury. You know this patient is at risk for neurogenic shock. What hallmark signs and symptoms, if experienced by this patient, would indicate the patient is experiencing neurogenic shock? Select all that apply:
A. Blood pressure 69/38
B. Heart rate 170 bpm
C. Blood pressure 250/120
D. Heart rate 29
E. Warm and dry extremities
F. Cool and clammy extremities
G. Temperature 104.9 ‘F
H. Temperature 95 ‘F
The answers are A, D, E, and H. Hallmark signs and symptoms of neurogenic shock are: hypotension, bradycardia, hypothermia, warm/dry extremities (this is due to the vasodilation and blood pooling and will be found in the extremities).
5. In neurogenic shock, a patient will experience a decrease in tissue perfusion. This deprives the cells of oxygen that make up the tissues and organs. Select all the mechanisms, in regards to pathophysiology, of why this is occurring:
A. Loss of vasomotor tone
B. Increase systemic vascular resistance
C. Decrease in cardiac preload
D. Increase in cardiac afterload
E. Decrease in venous blood return to the heart
F. Venous blood pooling in the extremities
The answers are A, C, E, and F. Massive vasodilation is occurring in the body and this is due to the loss of vasomotor tone (remember the sympathetic nervous system loses its ability to stimulate nerves that regular the diameter of vessels….so vessels are relaxed). This will DECREASE (NOT increase) systemic vascular resistance (which will decrease cardiac afterload) and the blood pressure will fall. Furthermore, there is pooling of venous blood in the extremities because there isn’t any pressure to push it back to the heart. This will cause a decrease in venous blood return to the heart. When this occurs it will decrease cardiac preload (the amount the ventricle stretch at the end of diastole). All of this together will decrease the amount of blood the heart can pump per minute….hence the cardiac output and shock will occur.
6. You’re providing care to a patient experiencing neurogenic shock due to an injury at T4. As the nurse, you know which of the following is a patient safety priority?
A. Keeping the head of the bed greater than 45 degrees at all times.
B. Repositioning the patient every thirty minutes.
C. Keeping the patient’s spine immobilized.
D. Avoiding log-rolling the patient during transport.
The answer is C. It is very important when a patient has a spinal cord injury to keep the spine protected. The nurse wants to prevent further damage or perfusion issues to the spinal cord. Therefore, the patient’s spine should be immobilized. Example: usage of cervical collar, log-rolling, usage of a backboard.
7. A patient in neurogenic shock is ordered intravenous fluids due to severe hypotension. During administration of the fluids the nurse will monitor the patient closely and immediately report?
A. Increase in blood pressure
B. High central venous pressure (CVP) and pulmonary artery wedge pressure (PAWP)
C. Urinary output of 300 mL in the past 5 hours
D. Mean arterial pressure (MAP) 85 mmHg
The answer is B. Option B would indicate the patient is in fluid volume overload. Remember that patients in neurogenic shock usually have a normal blood volume. If fluids are ordered to help increase the blood pressure, they should be used with extreme caution because fluid overload can occur. An increase in the CVP and PAWP would indicate this. These pressures show the filling pressure in the heart.
8. A patient with neurogenic shock is experiencing a heart rate of 30 bpm. What medication does the nurse anticipate will be ordered by the physician STAT?
The answer is C. Atropine will quickly increase the heart rate and block the effects of the parasympathetic system on the body. Remember bradycardia occurs in neurogenic shock because the sympathetic nervous system (which increases the heart rate) loses its ability to stimulate nerves. The sympathetic and parasympathetic systems are, in a way, balancing each other out when it comes to the heart rate. The sympathetic system increases it, while the parasympathetic decreases it. If the sympathetic system isn’t working the way it should, it can NOT oppose the parasympathetic system….which will take over and lead to bradycardia.
9. Your patient in neurogenic shock is not responding to IV fluids. The patient is started on vasopressors. What option below, if found in your patient, would indicate the medication is working?
A. Decreased CVP (central venous pressure)
B. Mean arterial pressure (MAP) 90 mmHg
C. Serum lactate 6 mmol/L
D. Blood pH 7.20
The answer is B. A MAP of 85-90 mmHg will help maintain tissue perfusion and indicates the vasopressor is working to maintain tissue perfusion. It does this by causing vasoconstriction. Options A, C, and D would indicate tissue perfusion is decreased.
10. You’re developing a nursing plan of care for a patient with neurogenic shock. As the nurse, you know that due to venous blood pooling from vasodilation a deep vein thrombosis can occur in this type of shock. A patient goal is that the patient will be free from the development of a deep vein thrombosis. Select all the nursing interventions below that can help the patient meet this goal:
A. Perform range of motion exercises daily.
B. Place a pillow underneath the patient knees as needed.
C. Administer anticoagulants as scheduled per physician’s order.
D. Apply compression stockings daily.
The answers are A, C, and D. Option B would impede blood flow and increase the risk of a DVT. The other options would help prevent a DVT.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.